Possible Adrenal Insufficiency


Question

A 35 year old female presented to a doctor with fatigue, tiredness for few days.She gives h/o that she had used steroid ointment for skin problem for few months. Initial reports showing Cortisol-Morning-125 nmol/L (171-536) and Cortisol -evening-82 nmol/L (64-327). Repeated reports showing Cortisol-Morning-107.9nmol/L (171-536),Cortisol -evening-74.5 nmol/L (64-327) and ACTH-4.8pmol/L (0-10pmol/L),Na+-138meq, K-3.7meq, Cl-105meq, Bicorbonate-26meq,T3,T4 and TSH -Normal. After all these reports, the doctor started her on Prednisolone medications. Later after 10 days, the patient had gone to Endocrinologist, who stopped all tablets and given her dexamethasone for 1 week and done Synathen test-Cortisol; total 5.25 ug/dl (4 to 27) 1hour after synacthen test. Currently she is on Hisone (Hydrocortisone) 10mg 1---1/2 which was reduced to 10mg morning ----2.5 mg evening. I have some doubts about this case:1) Is this a case of secondary adrenal failure? 2) Chance of recovery in these patients? 3) How long patient need to continue this Hisone?4) Is it necessary to repeat Synacthen test after 3 months? 5) Is it necessy to reduce dose gradually over what period? 6) Currently she has hair fall, gaining weight and visceral obesity.with regards.Dr Sreenivas

Response

This patient has adrenal insufficiency probably secondary to adrenal suppression from her medication. She should be taking hudrocortisone replacement until her ACTH stim test normalizes. Try in 3 months . No need for weaning. No need for dex before the test. Just do the test before the morning dose of hydrocortisone. George Chrousos, MD